If you eat grapefruit and take heart or blood pressure medication a new study says beware of a possible serious reaction.
Grapefruit can be deadly in combination with certain drugs and a new study says patients should be warned of the dangers.
In an article in this week's Canadian Medical Association Journal, doctors found that in the last four years, the number of medications that may have a serious reaction with grapefruit grew from 17 to 43.
The report estimates that there are almost 90 drugs that have some type of reaction with grapefruit. These reactions can range from dizziness, liver problems, falls and even death.
Some of medications doctors found should not be taken with grapefruit; those include Zocor, Lipitor, Nifediac, Afeditab and Oxycodone.
Doctors say the best way to prevent reactions with your medicine is to avoid the fruit altogether.
"A lot of people will think that If I decrease or increase the amount of time between the time I take my juice and the time I take my pill, that can help, but they found the enzymes in the grapefruit juice can stay in your system for even 24 hours at a time, and so for those people who take a regular daily medication, that becomes a problem," said Dr. Sarah Elneser with the Utica Park Clinic in Jenks.
The study showed Seville oranges, limes and pomelos could also cause bad reactions.
If you're not sure about eating grapefruit with your medication, make sure to talk to your doctor and pharmacist.